Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Wichita, KS

March 14, 2024Chautauqua County, Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 14, 2024, 2:22 AM CDT for Chautauqua County, Elk County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2024, 2:22 AM CDT (07:22 UTC)
Expired
Mar 14, 2024, 2:47 AM CDT
In force
25 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chautauqua County, KS, Elk County, KS

The radar

The Wichita radar (KICT), 120 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 11:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS53 KICT 140722
SVRICT
KSC019-049-140800-
/O.NEW.KICT.SV.W.0013.240314T0722Z-240314T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
222 AM CDT Thu Mar 14 2024

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elk County in southeastern Kansas...
  Northeastern Chautauqua County in southeastern Kansas...

* Until 300 AM CDT.

* At 222 AM CDT, a severe thunderstorm was located 8 miles northwest
  of Sedan, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Longton, Elk Falls, and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3731 9635 3748 9597 3747 9596 3715 9597
      3714 9636
TIME...MOT...LOC 0722Z 248DEG 28KT 3724 9625 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CUELLAR
3 follow-up statements
517 
WWUS53 KICT 140734
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
234 AM CDT Thu Mar 14 2024

KSC019-049-140800-
/O.CON.KICT.SV.W.0013.000000T0000Z-240314T0800Z/
Elk KS-Chautauqua KS-
234 AM CDT Thu Mar 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN ELK AND NORTHEASTERN CHAUTAUQUA COUNTIES...

At 234 AM CDT, a severe thunderstorm was located 7 miles southeast of
Elk Falls, or 10 miles north of Sedan, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Longton, Elk Falls, and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3748 9597 3747 9596 3718 9597 3717 9624
      3736 9624
TIME...MOT...LOC 0734Z 248DEG 28KT 3728 9614 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CUELLAR
347 
WWUS53 KICT 140738
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
238 AM CDT Thu Mar 14 2024

KSC019-049-140800-
/O.CON.KICT.SV.W.0013.000000T0000Z-240314T0800Z/
Elk KS-Chautauqua KS-
238 AM CDT Thu Mar 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN ELK AND NORTHEASTERN CHAUTAUQUA COUNTIES...

At 237 AM CDT, a severe thunderstorm was located 7 miles south of
Longton, or 10 miles northeast of Sedan, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Longton and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3748 9597 3747 9596 3723 9597 3722 9614
      3732 9617
TIME...MOT...LOC 0737Z 242DEG 37KT 3727 9609 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BAERG
845 
WWUS53 KICT 140747
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
247 AM CDT Thu Mar 14 2024

KSC019-049-140757-
/O.CAN.KICT.SV.W.0013.000000T0000Z-240314T0800Z/
Elk KS-Chautauqua KS-
247 AM CDT Thu Mar 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELK AND
NORTHEASTERN CHAUTAUQUA COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Kansas.

&&

LAT...LON 3748 9597 3747 9596 3723 9597 3722 9614
      3732 9617
TIME...MOT...LOC 0746Z 248DEG 28KT 3730 9600 

$$

BAERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 12:26 AM CDT, 1 hour 56 minutes earlier. Its key messages:

  • * Risk for severe thunderstorms tonight across the Flint Hills and southeast Kansas. * Brief cool down on Friday with another cool down Sun-Mon.
Area forecast discussion, Mar 14, 12:26 AM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1226 AM CDT Thu Mar 14 2024

.KEY MESSAGES...
* Risk for severe thunderstorms tonight across the Flint Hills
  and southeast Kansas.

* Brief cool down on Friday with another cool down Sun-Mon.

&&

.DISCUSSION...
Issued at 135 PM CDT Wed Mar 13 2024

A warm front was mixing northward across the area early this
morning and is expected to be in the vicinity of the I-70
corridor late this afternoon. This frontal zone will become a
focus for showers and storms after 21Z. Low level mass
convergence will allow dewpoint temperatures to pool in the warm
frontal zone allowing the cap to weaken sufficiently for
scattered storms to develop as the pv anomaly lifts out of the
base of the H5 toward 00Z. As you move southward along the
anticipated dryline, the airmass may remain capped to deep moist
convection. Low level backed flow in the vicinity of the warm
front along the I-70 corridor will be the most likely location
for a tornado or two in addition to very large hail and damaging
winds.

As we move into the overnight hours, the dryline is progged to
retreat westward. There remains a nonzero chance for a storm or two
along the retreating dryline but point soundings show a considerable
cap which may preclude more vigorous and widespread deep moist
convection. Higher probabilities will remain across northeast Kansas
where the nose of the LLJ should provide sufficient
lift/moisture for more widespread development. A slow moving
cold front will eventually merge and overtake the dryline late
tonight and into the morning hours on Thursday. The low level
frontal zone will continue moving southeast on Thursday and will
likely be south and east of our forecast area on Thursday
afternoon when the next round of deep moist convection is
anticipated. Some low pops were maintained in far southeast KS
to account for uncertainty in the movement. Cooler air will
overspread central KS with highs struggling to climb out of the
50s while far southeast KS will see well above normal highs once
again with values topping out in the upper 70s.

Fri-Sat...Cooler air will overspread the area on Friday with
seasonable temperatures in the 50s and low 60s anticipated. Another
vigorous shortwave trough is progged to dig into the Great Lakes
area on Saturday driving a reinforcing shot of cooler air into the
Plains. This shot of cool air will be slow to arrive with seasonably
mild temperatures expected on Sat.

Northwest mid/upper flow will prevail into the middle of next week
allowing dry weather conditions to persist across the area. A
series of more subtle shortwave troughs will drive some frontal
boundaries southward bringing little more than a wind shift with
seasonably mild temperatures anticipated through the period.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1226 AM CDT Thu Mar 14 2024

Best chance for strong to severe convection overnight will be
east of the Kansas turnpike until about 10z. Gusty/mesoscale
perturbed winds expected along and behind the convection though
generally northerly behind a cold front across central Kansas.
The front will make slow progress across southeast Kansas during
Thursday with gusty north winds in all locales by the late
afternoon and evening on Thursday. Expect to see some
development of post-frontal MVFR stratus toward dawn in central
Kansas, spreading gradually southeast during the day.

KED

&&

.FIRE WEATHER...
Issued at 135 PM CDT Wed Mar 13 2024

A brief window will exist late this afternoon and early evening for
a period of very high grassland fire danger across south central
Kansas as a dryline mixes eastward into the area. Gusty south to
southwest winds may allow for a brief window where relative humidity
falls with wind gusts to around 30+ mph at times.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...MWM
AVIATION...KED
FIRE WEATHER...MWM
Hazardous weather outlook, Mar 13, 10:58 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1058 PM CDT Wed Mar 13 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150400-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1058 PM CDT Wed Mar 13 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms will affect central Kansas until about midnight. A
couple strong storms will be possible with small hail.

Another area of thunderstorms is expected to develop across the
Flint Hills and southeast Kansas after midnight. These storms will
be capable of quarter size hail and damaging winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Depending on the speed of a cold front on Thursday, there could be
a slight chance for strong to severe storms across far southeast
Kansas in the late afternoon. The main risks will be dime to
quarter size hail and 50 to 60 mph wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Mar 14, 12:22 AM CDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Wichita KS
1222 AM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     Hail             Douglass                37.52N 97.01W
03/14/2024  M0.75 inch       Butler             KS   Emergency Mngr

&&

Baerg
Special weather statement, Mar 14, 12:24 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
1224 AM CDT Thu Mar 14 2024

KSZ069-092-093-140600-
Butler KS-Cowley KS-Sumner KS-
1224 AM CDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN COWLEY...SOUTHERN BUTLER
AND EASTERN SUMNER COUNTIES THROUGH 100 AM CDT...

At 1224 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Douglass to near South Haven. Movement was
east at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Arkansas City, Winfield, Mulvane, Rose Hill, Douglass, Belle Plaine,
Oxford, Udall, Leon, South Haven, Atlanta, Geuda Springs, Rock,
Hunnewell, Winfield City Lake, and Strother Field Airport.

This includes Interstate 35 between Mile Markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central Kansas.

&&

LAT...LON 3700 9748 3748 9723 3748 9715 3758 9715
      3776 9657 3700 9701
TIME...MOT...LOC 0524Z 249DEG 48KT 3754 9696 3710 9733

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CUELLAR
Special weather statement, Mar 14, 12:43 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
1243 AM CDT Thu Mar 14 2024

KSZ069-070-094-140630-
Butler KS-Greenwood KS-Elk KS-
1243 AM CDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ELK...EASTERN BUTLER
AND WESTERN GREENWOOD COUNTIES THROUGH 130 AM CDT...

At 1243 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of El Dorado to 8 miles east of
Douglass. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eureka, Leon, Latham, Rosalia, Cassoday, Eureka City Lake, Beaumont,
Eureka Airport, Thrall, El Dorado State Park, and El Dorado Lake.

This includes Interstate 35 between Mile Markers 93 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central and southeastern Kansas.

&&

LAT...LON 3809 9611 3748 9648 3748 9699 3808 9662
TIME...MOT...LOC 0543Z 245DEG 36KT 3788 9667 3753 9686

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CUELLAR
Local storm report, Mar 14, 1:05 AM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
105 AM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     Hail             2 S Arkansas City       37.05N 97.04W
03/14/2024  E0.88 inch       Cowley             KS   Law Enforcement

&&

Baerg
Local storm report, Mar 14, 1:21 AM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Wichita KS
121 AM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 AM     Tstm Wnd Gst     2 N Eureka              37.85N 96.29W
03/14/2024  M59 MPH          Greenwood          KS   AWOS

            Measured at Eureka Municipal Airport.

&&

Baerg
Special weather statement, Mar 14, 1:46 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
146 AM CDT Thu Mar 14 2024

KSZ070-071-093>095-098-140730-
Wilson KS-Cowley KS-Greenwood KS-Woodson KS-Chautauqua KS-Elk KS-
146 AM CDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT ELK...WILSON...SOUTHEASTERN
COWLEY...CHAUTAUQUA...SOUTHERN WOODSON AND SOUTHEASTERN GREENWOOD
COUNTIES THROUGH 230 AM CDT...

At 146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Toronto to 7 miles west of
Cedar Vale. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fredonia, Yates Center, Sedan, Howard, Cedar Vale, Moline, Longton,
Toronto, Severy, Buffalo, Grenola, Fall River, Peru, Elk Falls,
Benedict, Climax, New Albany, Coyville, Buxton, and Rose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central and southeastern Kansas.

&&

LAT...LON 3787 9622 3793 9552 3784 9552 3739 9579
      3738 9597 3709 9597 3700 9675 3701 9675
TIME...MOT...LOC 0646Z 249DEG 33KT 3790 9596 3708 9664

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

CUELLAR

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:05 PM CDTSevere Thunderstorm WarningICTSaline27 min
Mar 13, 8:35 PM CDTSpecial Weather StatementICTEllsworth25 min
Mar 13, 8:48 PM CDTSevere Thunderstorm WarningICTRussell45 min
Mar 13, 9:35 PM CDTSpecial Weather StatementICTRussell40 min
Mar 13, 9:56 PM CDTSevere Thunderstorm WarningICTLincoln28 min
Mar 13, 10:25 PM CDTSpecial Weather StatementICTLincoln35 min
Mar 13, 11:58 PM CDTSpecial Weather StatementICTSumner32 min
Mar 14, 12:11 AM CDTSpecial Weather StatementICTButler34 min
Mar 14, 12:24 AM CDTSpecial Weather StatementICTCowley36 min
Mar 14, 12:43 AM CDTSpecial Weather StatementICTGreenwood47 min
Mar 14, 12:47 AM CDTSevere Thunderstorm WarningICTCowley, Sumner58 min
Mar 14, 12:54 AM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood51 min
Mar 14, 1:22 AM CDTSevere Thunderstorm WarningICTGreenwood, Woodson23 min
Mar 14, 1:44 AM CDTSevere Thunderstorm WarningICTWoodson31 min
Mar 14, 1:46 AM CDTSpecial Weather StatementICTChautauqua, Elk, Wilson, Woodson44 min
Mar 14, 1:55 AM CDTSevere Thunderstorm WarningICTGreenwood, Wilson, Woodson50 min
Mar 14, 2:27 AM CDTSpecial Weather StatementICTAllen48 min
Mar 14, 2:40 AM CDTSpecial Weather StatementICTNeosho, Wilson65 min
Mar 14, 3:28 AM CDTSpecial Weather StatementICTRussell32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.